Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 228, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 23, 2003, 10:04 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2003, 10:04 PM MDT (04:04 UTC)
- Expired
- Jul 23, 2003, 11:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 159 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1527 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
144 WUUS54 KMAF 240404 SVRMAF NMC015-025-240500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND-ODESSA TX ISSUED BY NWS SAN ANGELO TX 1003 PM MDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND-ODESSA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEA COUNTY IN SOUTHEAST NEW MEXICO EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 1100 PM MDT * AT 952 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 35 MILES WEST OF LOVINGTON...OR ABOUT 28 MILES EAST OF ARTESIA...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOVINGTON AT 1040 PM MDT HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3290 10413 3202 10410 3201 10306 3316 10307 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:54 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 23, 8:54 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 954 PM CDT WED JUL 23 2003 SCATTERED THUNDERSTORMS CONTINUE TO HOLD ON ACROSS THE SOUTHEAST PLAINS OF NEW MEXICO AND THE UPPER TRANS PECOS REGION. STORMS ACROSS THE LOWER TRANS PECOS REGION HAVE WEAKENED. DID RECEIVE SOME REPORTS OF HAIL THIS EVENING...MOST NOTABLY QUARTER TO GOLFBALL SIZED HAIL IN WEST ODESSA AND QUARTER SIZED HAIL IN SOUTHERN PECOS COUNTY. NOW ATTENTION IS BEING FOCUSED ON CONVECTIVE COMPLEX RIDING SOUTH ACROSS EASTERN NEW MEXICO. THESE STORMS ARE MAINTAINING THEIR INTENSITY. INCREASING LOW LEVEL JET OF 25-35KT MAY KEEP THESE STORMS GOING FOR A WHILE...SO HAVE INCREASED POPS IN THE NORTHWEST FOR TONIGHT. WILL MAINTAIN ISOLATED STORMS SOUTH OF I-20 TO ACCOUNT FOR CURRENT WEAKENING CONVECTION THAT MAY LAST ANOTHER COUPLE OF HOURS. MADE A FEW ADJUSTMENTS TO SKY...WIND...AND TEMPERATURE GRIDS TO ACCOUNT FOR CURRENT TRENDS. UPDATED GRIDS AND TEXT FORECASTS WILL BE SENT OUT SHORTLY. .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE.
Hazardous weather outlook, Jul 23, 9:00 PM MDT, 1 hour 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1000 PM CDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO WILL MOVE SOUTHWARD THROUGH LEA COUNTY TONIGHT AND THEN INTO THE NORTHWEST PERMIAN BASIN. SOME STORMS WILL BE STRONG AND POSSIBLY SEVERE PRODUCE WIND GUSTS TO 60 MPH AND VERY HEAVY RAIN WITH LOCAL FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 23, 9:51 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1051 PM CDT WED JUL 23 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 5 W BAKERSFIELD TX WIND DAMAGE
07/23/03 PECOS 2 INCH DIAMETER
TREE LIMBS DOWNED.
REPORTED BY
COOPERATIVE OBSERVER.
0730 PM 2 S MONAHANS TX .88 INCH HAIL
07/23/03 WARD REPORTED BY PUBLIC.
0745 PM 30 S FORT STOCKTON TX 1.00 INCH HAIL
07/23/03 PECOS REPORTED BY PUBLIC.
0825 PM WEST ODESSA TX 1.00 INCH HAIL
07/23/03 ECTOR RELAYED BY TV
METEOROLOGIST.
0835 PM WEST ODESSA TX 1.75 INCH HAIL
07/23/03 ECTOR REPORTED AT THE
INTERSECTION OF I-20
AND WESTCLIFF BY
FIRE DEPT.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:58 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.